Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2003, 10:37 AM CDT for Amite County, Wilkinson County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 10:37 AM CDT (15:37 UTC)
- Expired
- May 17, 2003, 11:15 AM CDT
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Amite County, MS, Wilkinson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:20 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 171537 SVRNEW MSC005-157-171615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1034 AM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AMITE COUNTY IN SOUTHERN MISSISSIPPI WILKINSON COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 1115 AM CDT * AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF DOLOROSA IN NORTHERN WILKINSON COUNTY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMITHDALE AROUND 1110 AM CDT BROOKSIDE AROUND 1100 AM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3146 9136 3123 9136 3124 9066 3152 9068 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:30 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 17, 9:30 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 930 AM CDT SAT MAY 17 2003 WILL UPDATE ZONES FOR NEW TORNADO WATCH 403 ISSUED AT 920 AM VALID THRU 3 PM. AREA AFFECTED SOUTHWEST MISSISSIPPI AND ADJACENT PARISHES SOUTH FROM POINT COUPEE TO WASHINGTON INCLUDING PEAR RIVER COUNTY. ..................................PREVIOUS DISCUSSION......... GOOD STRONG POP FORECAST INHERITED. NO REAL CHAGES TO POPS WITH THE EXCEPTION OF THE EXTENDED. WILL TAKE PRECIP OUT AFTER WEDNESDAY SINCE THE NICE RIDGE OVER THE TX AREA BY WEDNESDAY WILL DEVELOP EASTWARD OVERTAKING OUR WEATHER SENDING US BACK INTO THE HOT MUGGIES WITH LITTLE TO NO CHANCE OF RAIN. IN THE SHORT TERM...UPP LOW TO MOVE SOUTHWARD OVER THE AREA. ALTHOUGH THE LOW WEAKENS A BIT IT SHOULD STILL HAVE ENOUGH COOL AIR POOLED ABOVE TO KEEP LAPSE RATES IN THE 6.5 DEGREE AREA. DYNAMICS REALLY BEGIN TO SUBSIDE BY SUNDAY AS THE UPPER LOW WARMS AND WEAKENS GIVING WAY TO DECREASING WINDS ALOFT PRODUCING LESS SPEED DIVERGENCE ALOFT. THIS SHOULD LEAD US INTO A SLIGHT ABOVE NORMAL DISTRIBUTION OF THERMAL TS BY SUNDAY THROUGH TUESDAY. WEDNESDAY WE WILL SEE THE NEXT COOL FRONT MOVE THROUGH TO GIVE A GOOD SHOT OF SH/TS BEFORE THE MID-UPP LEVEL HIGH TAKES HOLD. NOW BACK TO TODAY. SPC HAS SLIGHT RISK OUT AREA WIDE TODAY...GOOD DECISION. CAPE GOES TO 2500+. HELICITY VALUES STAY WITHIN THE LOW RANGE AROUND 100 TO 120. ALTHOUGH WITH THESE CAPE VALUES ONE DOESNT NEED AS MUCH HELICITY LOOKING AT CLIMO. SOUNDING ALSO CONTINUES TO MOISTEN MOVING INTO THE 1.50+ RANGE TODAY AND ALMOST 2.00 BY SUNDAY. WILL KEEP POPS TO MORE OF AREAL COVERAGE INSTEAD OF TEMPORAL COVERAGE. WILL MENTION SOME OF THESE TS MAY BE SEVERE IN HWO AND THINKING OF USING IN ZONES. WINDS COMING UP THIS MORNING. AS A RESULT SMALL CRAFT ADVISORIES ARE ISSUED FOR A PORTION OF THE COASTAL WATERS. SMALL CRAFT CAUTION STATEMENTS HOISTED OVER REMAINDER. PRELIMS... MCB 87/68/83/68/85/70/88/69/89/70/89/69/86 4453322052000 BTR 87/69/84/70/85/71/89/70/89/71/89/71/87 3442302052000 MSY 89/74/84/73/87/73/88/73/89/73/89/73/87 2363302043000 GPT 86/76/83/72/85/72/86/71/87/71/87/71/85 2263322043000 .NEW...SMALL CRAFT ADVISORY FOR GULF WATERS FROM SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 60 NM. LA...NONE. MS...NONE. 17
Hazardous weather outlook, May 17, 9:50 AM CDT, 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-172200- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE NEW ORLEANS LA 950 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL PRODUCE A LINE OF STRONG TO SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...POSSIBLE LARGE HAIL AND DAMAGING WINDS OF 50 TO 60 MPH. THESE THUNDERSTORMS WILL SLOW DOWN IN THEIR SOUTHEAST MOVEMENT THIS AFTERNOON RESULTING IN ADDITIONAL RAINFALL FALLING OVER THE SAME AREA...MAINLY NORTH AND WEST OF LAKE PONTCHARTRAIN THIS AFTERNOON AND TONIGHT. A FEW TORNADOES ARE POSSIBLE IN THIS LINE OF STRONG THUNDERSTORMS THIS MORNING...MAINLY NORTH OF A LINE FROM BATON ROUGE TO PEARL RIVER LOUISIANA. MARINE... SMALL CRAFT ADVISORIES ARE HOISTED FOR WINDS OF 20 TO 25 KNOTS OVER GULF WATERS FROM SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 60 NM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. THE NEXT RISK OF SEVERE WEATHER WILL BE WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED THIS AFTERNOON. 07
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:24 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 51 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.